Montana, 2021High Wind in Montana, January 19 to 20, 2021
January 19 to 20, 2021 · NWS BYZ · 4 events in 4 counties and zones
Tight west/east surface pressure gradients resulted in high wind gusts across some western areas of the Billings Forecast Area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tight west/east surface pressure gradients resulted in high wind gusts across some western areas of the Billings Forecast Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 19, 3:09 AM MST, 12 hours 6 minutes earlier.
Area forecast discussion, Jan 19, 3:09 AM MST, 12 hours 6 minutes before
Area Forecast Discussion
National Weather Service Billings MT
309 AM MST Tue Jan 19 2021
.DISCUSSION...
Today through Wednesday night...
A weak disturbance within a northerly flow aloft is currently
dropping south out of Canada across the western Dakotas. This has
brought some light snow to the Baker area at times. As a result, a
slight chance for some snow showers along the Dakota borders was
added to the forecast through this morning. Otherwise for today,
ridging aloft will begin to break down today in response to
another strong disturbance moving southeast out of Canada. This
will sweep a cold front across the forecast area Wednesday
afternoon.
However, before that, lee-side troughing will set up this
afternoon and especially this evening into Wednesday. Low pressure
over southern Canada combined with a surface high across
southeast Idaho will produce a very tight surface pressure
gradient along the Beartooth/Absaroka Foothills. The gradient is
not the most favorable north/south (perpendicular to the Paradise
Valley) orientation that would be optimum. In addition,
consecutive model runs have been coming in with lesser wind speeds
than what they were showing the past several days. In addition,
700mb westerly winds are only in the 30-40kt range and would
prefer to see some 50kt readings for high winds. Given the above
factors, I have upgraded the high wind watch to a wind advisory
for the Livingston/Beartooth Foothills area for this evening
through Wednesday. Given the nature of the very tight gradient,
gusts could approach 70 mph but we will hold off on a high wind
warning at this time.
Further east, the gradient orientation does favor the Big Timber
to Harlowton areas. 700mb winds for these areas are west/northwest
at around 50kts. Confidence is higher for these locations so I
upgraded the high wind watch to a high wind warning for the same
time period. As for the Judith Gap area, confidence is low for
high winds. But given areas to the north and south may get some
high winds, along with the combination of some fresh snow
(although temperatures should warm above freezing today which
could crust the snow), I included Judith Gap in the high wind
warning as well.
Given the strong downslope nature of the winds, we are not
expecting any precipitation anywhere this afternoon through
Wednesday night. Highs today will be in the 30s and 40s. Slightly
warmer readings can be expected Wednesday ahead of the front with
40s likely and possibly a 50 degree reading at a few locations.
Hooley
Thursday through Tuesday...
Pattern change late this week into the weekend. This pattern
change involves temperatures turning colder, and the chance of
accumulating snowfall increasing. Ensembles were coming together
in that the cold does not look tremendously chilly, as the coldest
airmass hangs north. Also, the cold will not be overly long
lasting, as temperatures may get back to normal levels by Sunday
or Monday. Also, confidence increase for some accumulating
snowfall, although confidence not high on amounts and timing.
Ensembles swing a split trough through the northern and central
Rockies Thursday through Saturday. This will allow cold air to
start backing in early Thursday, with the coldest air settling in
for Saturday. GFS ensembles were colder than the ECMWF, but not by
much and they have settled around the lower to mid 20s, so will
go with that. As the split trough moves through Friday and
Saturday, a surface low scoots across Wyoming and this will spread
light snow into northern Wyoming and southern Montana with some
weak overrunning. Kept PoPs in the scattered category for now, as
the EC ensembles were farther south with snowfall and kept the
chance of accumulations very limited and brief (Friday into Friday
night, a little earlier than the GEFS).
By Sunday, downslope gradients kick back in, as the mid level
flow turns to the west and eventually southwest by Monday, as an
upper trough moves into the Pacific Northwest. This will push the
cold air east and end the snow threat. TWH
&&
.AVIATION...
A disturbance will move through eastern Montana this morning and
produce a few snow showers this morning east of KMLS. Brief MVFR
conditions are expected in the snow showers. Clouds will lift this
afternoon and leave VFR conditions for the area this afternoon
and tonight. West to southwest winds will increase this afternoon
from Livingston to Big Timber to Harlowton, with gusts 50-60kts
likely by this evening. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Wed Thu Fri Sat Sun Mon
-------------------------------------------------------
BIL 042 030/047 025/038 021/029 016/026 014/034 017/034
0/N 00/N 00/B 13/S 43/S 10/B 00/B
LVM 038 028/042 023/037 021/028 014/026 013/034 018/035
0/N 00/N 00/E 24/S 42/S 10/N 01/B
HDN 044 025/049 021/040 018/031 013/028 010/035 012/037
0/U 00/B 00/B 12/S 44/S 10/B 00/B
MLS 041 027/044 021/035 014/026 009/024 009/031 011/032
0/B 00/N 00/U 01/E 22/S 00/B 00/B
4BQ 039 025/044 022/036 016/028 013/025 010/032 012/033
1/B 00/B 00/U 01/E 33/S 10/B 00/B
BHK 037 024/041 018/032 008/023 007/023 006/028 009/029
2/J 00/N 00/U 00/B 22/S 10/B 00/B
SHR 038 018/045 016/036 015/028 010/025 007/035 010/035
0/U 00/B 00/B 12/S 44/S 21/B 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect from 6 PM this evening to 6 PM
MST Wednesday FOR ZONES 63-141-172-228.
Wind Advisory in effect from 6 PM this evening to 6 PM MST
Wednesday FOR ZONES 65-66.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jan 19, 1:27 AM MST, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
127 AM MST Tue Jan 19 2021
MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-201100-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
127 AM MST Tue Jan 19 2021
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT...Turning colder with a chance of snow.
* WHERE...Southern Montana and North Central Wyoming.
* WHEN...Thursday through Saturday
* ADDITIONAL DETAILS...Temperatures will be colder than they have
been for much of the past 2 months but not particularly cold for
this region this time of year. Highs will be in the 20s.
* ADDITIONAL HAZARD CONCERNS...Snow is not expected to be
significant with the best chances over the mountains and
foothills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be sure to stay tuned for further updates on this potential
hazardous weather.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
High Wind, Southern Wheatland
- When
- January 19, 3:15 PM MST to January 20, 5:00 AM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.466, -109.844 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the area.
High Wind, Melville Foothills
- When
- January 19, 7:00 PM MST to January 20, 5:00 AM MST
- Where
- Melville Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.140, -109.892 (the zone’s center; the record gives no point)
Winds gusted 58 to 66 mph across the area.
High Wind, Northern Sweet Grass
- When
- January 19, 7:10 PM MST to January 20, 7:01 AM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Winds gusted 58 to 66 mph across the area.
High Wind, Judith Gap
- When
- January 19, 11:00 PM MST to January 20, 1:00 AM MST
- Where
- Judith Gap forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in West Virginia, January 19, 202118 events
- High Wind in California, January 19, 202186 kt wind · 9 events
- Winter Weather in Illinois, January 19, 20218 events
- High Wind in Wyoming, January 19 to 21, 202170 kt wind · 8 events
- Winter Weather in Indiana, January 19 to 20, 20216 events
- Drought in Texas, January 19 to 31, 20215 events
- Heavy Snow and Winter Weather in Colorado, January 19, 20214 events
- Winter Weather in Michigan, January 19 to 20, 20213 events
- Lake-Effect Snow in New York, January 19 to 20, 20212 events
- High Wind in Utah, January 19, 202161 kt wind · 1 event
- High Wind in Wyoming, January 19 to 20, 202156 kt wind · 1 event
- Lake-Effect Snow in Pennsylvania, January 19 to 20, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935182, 935183, 935184, 935181.